Tuesday, May 26, 2015

Is Your Pain Reliever Causing an Irregular Heart Rhythm?

Many folks do not even realize this....

The bad news about the dangers of NSAIDs (non-steroidal anti-inflammatory drugs) for the heart and the cardiovascular system continues to accumulate. We’re guessing that very few American health care providers noticed an article in the BMJ (formerly the British Medical Journal) that was published on July 4, 2011. Hey, it was a big holiday weekend!
The article was titled: “Non-steroidal anti-inflammatory drug use and risk of atrial fibrillation or flutter: population based case-control study.” Even though this research disappeared without a trace into the giant black hole, it is incredibly important for tens of millions of Americans (as well as people all over the world).
The research was carried out on 32,602 patients in Northern Denmark who were diagnosed with A-fib (atrial fibrillation) or flutter. These can be serious arrhythmias with devastating consequences. Because the upper chambers of the heart are not beating forcefully, blood clots can form in the left atrium and travel to the brain, leading to a stroke. That is why people who are diagnosed with A-fib are often prescribed blood thinners such as warfarin (Coumadin). Although this anticoagulant can reduce the risk of developing a blood clot and a stroke, it carries its own risks. Visit our drug library to read about the dangers of various drug and food interactions with warfarin.
The subjects in the Danish study were matched with 325,918 control patients to compare the use of pain relievers such as ibuprofen (Advil, Motrin, etc.), celecoxib (Celebrex), diclofenac (Cataflam, Voltaren), etodolac (Lodine), ketoprofen (Orudis), meloxicam (Mobic) and naproxen (Aleve, Anaprox, Naprosyn, etc). The investigators reported that, “In this large population based case-control study, we found that patients starting treatment with non-aspirin NSAIDs were at increased risk of atrial fibrillation or flutter compared with those not using NSAIDs. The relative risk increase was 40-70%–equivalent to approximately four extra cases per year of atrial fibrillation per 1,000 new users of non-selective NSAIDs and seven extra cases per year of atrial fibrillation per 1,000 new users of COX 2 inhibitors. The risk appeared highest in older people.” These investigators speculate that the irregular heart rhythms might be triggered through an adverse kidney effect.
Now, you might blow off the idea of 4 or even 7 cases of atrial fib per 1,000 users of NSAIDs, figuring that your risk is really low. That’s probably true if you are young and healthy. But the risk goes up if you have kidney problems or are older. And keep in mind that an estimated 20 million Americans swallow a nonprescription NSAID each day. Add in prescription NSAIDs like Celebrex, diclofenac, ibuprofen, naproxen or meloxicam (total annual prescriptions for such NSAIDs is more than 60 million) and you discover an astonishing public health worry. According to our calculations, that could equal over 200,000 cases of drug-induced atrial fibrillation annually.
This isn’t the first time NSAIDs have been linked to A-fib. A study of patients in the UK published last year also reported an association (roughly 44% increased risk) in patients taking such pain relievers (Arch. Intern. Med. 2010; 170:1450-1455).
We have been wondering why there seems to be such an epidemic of atrial fibrillation in the U.S. Over the last few decades we have heard of more and more middle-aged people being diagnosed with A-fib. We used to think of this as an older person’s problem. Now we are starting to consider the possibility that it could be brought on in part by our love affair with NSAIDs.
As if all this weren’t enough, we have increasing evidence that NSAIDs increase the risk of heart attacks.
So, what is someone with arthritis or bursitis or tendinitis or just about any other “itis” to do? Well, there is always aspirin. It is just as good as NSAIDs for relieving pain but instead of causing heart attacks, it reduces that risk. Of course, aspirin does increase the danger of serious stomach irritation or even a bleeding or perforated ulcer. That is not a trivial risk.
We are leaning more and more towards natural approaches for pain and inflammation. Should you be interested, we have a new book just out from National Geographic (The People’s Pharmacy Quick & Handy Home Remedies) that offers lots of non-drug options for arthritis and other inflammatory problems. There are some of our classic home remedies (gin-soaked golden raisins and Certo and grape juice) plus great information about anti-inflammatory products like turmeric, pomegranates, ginger, boswellia, cherries, honey and vinegar, pineapple juice, vitamin D and fish oil.
Now that we know NSAIDs pose such a significant cardiovascular and heart risk, perhaps it is time for the FDA to reconsider promiscuous use of these drugs and warn people about some of these newly discovered dangers.

No comments:

Post a Comment

Featured Post

THE MYSTERIOUS PHONE CALL Jack Blanchard's Column February 13, 2021

        Thousands of readers around the world ...